Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 107, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 20, 2009, 7:20 PM CDT for St. Clair County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2009, 7:20 PM CDT (00:20 UTC)
- Expired
- Jul 21, 2009, 7:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County St. Clair County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 210020
FFWSGF
MOC185-211200-
/O.NEW.KSGF.FF.W.0107.090721T0020Z-090721T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 700 AM CDT TUESDAY.
* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS MUCH OF
ST. CLAIR COUNTY. A FEW LOCATIONS OF ST. CLAIR COUNTY HAVE LIKELY
RECEIVED AN INCH OF RAIN WITHIN A SHORT TIME DURATION...AND WILL
LIKELY EXPERIENCE AN ADDITIONAL ONE TO TWO INCHES OF RAIN
THROUGH 9 PM. MORE HEAVY RAIN WILL OCCUR LATE TONIGHT AND INTO
TUESDAY MORNING...THEREFORE THE FLASH FLOOD WARNING HAS BEEN
POSTED UNTIL 7 AM TUESDAY MORNING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3821 9352 3818 9351 3795 9352 3792 9353
3791 9358 3783 9358 3783 9382 3789 9383
3790 9407 3821 9406 3822 9405 3821 9358
3822 9356
$$
CRAMER2 follow-up statements
000
WGUS73 KSGF 210140
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT MON JUL 20 2009
MOC185-211200-
/O.CON.KSGF.FF.W.0107.000000T0000Z-090721T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. CLAIR MO-
840 PM CDT MON JUL 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY
FOR ST. CLAIR COUNTY...
AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A SLOW MOVING BAND OF THUNDERSTORMS HAD EXITED ST. CLAIR
COUNTY. HOWEVER...ADDITIONAL RAINFALL OVERNIGHT TONIGHT AND EARLY
TUESDAY MORNING WILL CREATE ADDITIONAL RUNOFF POTENTIALLY LEADING TO
FLASH FLOODING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3821 9352 3818 9351 3795 9352 3792 9353
3791 9358 3783 9358 3783 9382 3789 9383
3790 9407 3821 9406 3822 9405 3821 9358
3822 9356
$$
CRAMER000
WGUS73 KSGF 211153
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 AM CDT TUE JUL 21 2009
MOC185-211204-
/O.EXP.KSGF.FF.W.0107.000000T0000Z-090721T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. CLAIR MO-
653 AM CDT TUE JUL 21 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT FOR ST. CLAIR
COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3821 9352 3818 9351 3795 9352 3792 9353
3791 9358 3783 9358 3783 9382 3789 9383
3790 9407 3821 9406 3822 9405 3821 9358
3822 9356
$$
WISEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:52 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 20, 2:52 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 252 PM CDT MON JUL 20 2009 .DISCUSSION... FORECAST CHALLENGES DEAL WITH HEAVY RAIN/SEVERE WEATHER POTENTIAL TONIGHT...FOLLOWED BY TEMPERATURES AND PRECIP CHANCES THROUGHOUT THE WEEK AS WE CONTINUE UNDER THIS NORTHWEST FLOW. SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... CURRENTLY...SOME ISOLATED TO SCATTERED CONVECTION SEEN ON RADAR THIS AFTERNOON WHICH SEEMS TO CORRELATE WELL WITH BROAD UPGLIDE ALONG THE 310K ISENTROPIC SURFACE AND SEEMS TO BE HANDLED WELL ON THE WRF/NAM. BELIEVE THIS CONVECTION WILL REMAIN ACROSS OUR SOUTHERN COUNTIES THIS AFTERNOON. THE ECHOES BEING SEEN OUT WEST OVER SOUTHEAST KANSAS AND WESTERN MISSOURI SEEMS TO BE MAINLY ALOFT AS SURFACE OBSERVATIONS UNDER THE RETURNS ARE NOT REPORTING ANY RAINFALL. SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS EASTERN NORTH DAKOTA...SOUTHWEST INTO SOUTHEASTERN WYOMING. THIS WILL BE THE SYSTEM TO MOVE THROUGH THE AREA ON TUESDAY. FOR TONIGHT...LOOKS LIKE THE MAIN SHOW BEGINS AFTER MIDNIGHT AS A CONVECTIVE COMPLEX FORMS OVER NORTHEASTERN KANSAS/SOUTHEASTERN NEBRASKA. LOW LEVEL JET OF 40-45KTS INCREASE ACROSS NORTHEAST OKLAHOMA AND SOUTHWEST MISSOURI AT THIS TIME AND FORCES TE REMNANTS OF A FRONTAL BOUNDARY NORTHEAST THROUGH THE CWA AHEAD OF THE COLD FRONT AS THE COMPLEX RIDES ALONG THE FRONT INTO MUCH OF THE CWA BY TUESDAY MORNING. COULD BE SOME CONVECTIVE CONTAMINATION WITH MODEL QPF OUTPUT...BUT IT DOES LOOK LIKE MOST COUNTIES IN THE CWA ARE GOING TO PICK UP QUITE A BIT OF RAINFALL WITH THIS SYSTEM AS IT MOVES THROUGH THE CWA. COMPLEX APPEARS TO BOW OUT ACROSS THE NORTHWESTERN CWA AS IT MOVES SOUTHEAST...SO WE MAY HAVE A PERIOD OF SEVERE WEATHER WITH STRONG WINDS BEING THE PRIMARY HAZARD...TURNING TO SOME FLASH FLOODING ISSUES AS THE COMPLEX MOVES THROUGH THE CWA. DUE TO THE RATHER QUICK MOVEMENT OF THE FORWARD PROPAGATING COMPLEX...DECIDED TO HOLD OFF ON A FLASH FLOOD WATCH. UPPER SHORTWAVE PICKS UP SURFACE LOW OVER WESTERN KANSAS OVERNIGHT AND MOVES THE LOW THROUGH SOUTHERN MISSOURI THROUGH THE SAY TUESDAY...ALONG WITH THE COLD FRONT. GOING TO BE A PRETTY DREARY DAY TOMORROW AS WRAP AROUND MOISTURE AROUND THE LOW KEEPS STRATUS CEILINGS AND LIGHT RAINFALL GOING THROUGH MOST OF THE DAY.GFS SHOWING 850MB TEMPERATURES AROUND +10C BEING DRAWN INTO MUCH OF THE CWA AROUND THE NORTHERN PART OF THE LOW...SO TEMPERATURES ARE REALLY GOING TO STRUGGLE TO EVEN GET TO BREAK 70 FOR MOST LOCATIONS. PRECIP SHOULD END BY LATE TUESDAY AFTERNOON INTO THE EVENING HOURS AS THE SYSTEM MOVES EAST. WE ARE STILL GOING TO BE TENDING WITH A COOL NORTHERLY FLOW AND PROBABLY SOME STRATUS INTO THE EVENING HOURS...SO TEMPERATURES ARE GOING TO BE WELL BELOW AVERAGE FOR THIS TIME OF YEAR INTO WEDNESDAY EVENING. CLAYCOMB LONG TERM (THURSDAY THROUGH MONDAY)... THE PERSISTENT NORTHWEST FLOW PATTERN WILL REMAIN THROUGH THE FORECAST PERIOD. THIS WILL ALLOW ANY SHORT WAVE...OR BIT OF ENERGY THAT ROTATES AROUND THE UPPER LEVEL LOW PARKED OVER THE GREAT LAKES...PRODUCE PRECIPITATION ACROSS THE REGION. THUS WILL CONTINUE PRECIP CHANCES NEARLY EACH DAY THROUGH MONDAY OF NEXT WEEK. THE NICE PART WILL BE THE UNSEASONABLE COOL TEMPERATURES THAT WILL REMAIN FOR THE OZARKS AS A RESULT OF THE NORTHWEST FLOW. EXPECTING TEMPERATURES TO SEE SEVERAL REINFORCING SHOTS OF COOL AIR AS AFOREMENTIONED BITS OF ENERGY ROTATE AROUND THE UPPER LOW. BECAUSE OF THIS...WENT GENERALLY BELOW GUIDANCE FOR TEMPS THROUGH THE PERIOD AND EXPECT A NICE WEEKEND AND START TO THE WEEK NEXT WEEK. THE BEST CHANCES OF RAINFALL FOR THE EXTENDED LOOK TO COME FRIDAY NIGHT INTO SATURDAY MORNING AS A FAIRLY STRONG COLD FRONT...FOR THIS TIME OF YEAR...SWINGS THROUGH THE OZARKS. TIMING OF THE FRONT AT THIS POINT IS THE QUESTION THOUGH AS ECMWF IS A BIT SLOWER THAN THE GFS WHICH COULD LINGER RAINFALL INTO LATER IN THE DAY SATURDAY. HATCH && .AVIATION... FOR THE 18Z TAFS...VFR FLIGHT CONDITIONS THIS AFTERNOON WILL GIVE WAY TO DETERIORATING FLYING WEATHER THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. CONDITIONS NORMALLY SEEN IN A LATE FALL/WINTER PATTERN WITH IFR CONDITIONS AND NORTHWEST FLOW WILL CREATE UPSLOPE CONDITIONS FOR THE SGF AND JLN TAFS. AHEAD OF THIS FRONT...WINDS WILL BE FAVORABLE FOR MOISTURE POOLING IN THE WHITE RIVER VALLEY THAT COULD BRING BRING CEILINGS DOWN AT BBG EARLY TUESDAY MORNING. CONDITIONS AT BBG COULD REACH FIELD MINS AS THE MORNING PROGRESSES. CLAYCOMB && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 20, 1:23 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 123 PM CDT MON JUL 20 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211830- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 123 PM CDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF PENNYS...AND HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS INTO SOUTHWEST AND CENTRAL MISSOURI THIS EVENING AND OVERNIGHT. DISCUSSION: ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY WEST OF A WARSAW TO BRANSON LINE. INSTABILITY AND SHEAR WILL BE LIMITED...BUT A FEW STORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS TO 50 MPH. FOR TONIGHT...THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL PLAINS AND POTENTIALLY FORM A COMPLEX OF STORMS. THIS STORM COMPLEX WILL THEN SPREAD SOUTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS EVENING AND OVERNIGHT. INSTABILITY SHOULD BE SUFFICIENT TO SUPPORT A FEW EMBEDDED STRONG TO SEVERE STORMS MAINLY ALONG AND WEST OF INTERSTATE 44. THE MAIN THREAT WILL BE HIGH WINDS WITH GUSTS TO 60 MPH AND POSSIBLE FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE ONGOING ACROSS THE OZARKS TUESDAY MORNING WITH HEAVY RAINFALL THE PRIMARY HAZARD CREATING LOCALIZED FLOODING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT AND SATURDAY AS A COLD FRONT PUSHES THROUGH THE OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) HATCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:24 PM CDT | Flash Flood Watch | SGF | Barry, Barton, Cedar, Christian, Dade, Douglas and 17 more | 20 hr |
| Jul 21, 2:40 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| Jul 21, 8:57 AM CDT | Flash Flood Warning | SGF | Barton, Dade, Jasper | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.